Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS Blacksburg, VA

April 9, 20116 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 9, 2011, 3:20 PM EDT for 6 counties in North Carolina. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 3:20 PM EDT (19:20 UTC)
Expired
Apr 9, 2011, 4:15 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 3:20 PM EDTHAIL 0.75Todd, NCPENNY HAIL COVERED THE GROUND
Apr 9, 3:33 PM EDTHAIL 1.75Fleetwood, NC
Apr 9, 4:05 PM EDTHAIL 0.88Hays, NCCOVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 12:34 PM EDTSevere Thunderstorm WatchSPC4 hr
Apr 9, 2:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS51 KRNK 091920
SVRRNK
NCC005-009-171-189-193-197-092015-
/O.NEW.KRNK.SV.W.0057.110409T1920Z-110409T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 415 PM EDT.

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR MEAT CAMP...OR NEAR TODD...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TODD...
  FLEETWOOD...
  CASCADE FALLS...
  IDLEWILD...
  WILBAR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3635 8172 3642 8082 3617 8080 3623 8172
      3635 8173
TIME...MOT...LOC 1920Z 271DEG 39KT 3629 8160

$$

DS
3 follow-up statements
599 
WWUS51 KRNK 091937
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT APR 9 2011

NCC005-189-091948-
/O.CAN.KRNK.SV.W.0057.000000T0000Z-110409T2015Z/
ALLEGHANY NC-WATAUGA NC-
337 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WATAUGA AND
SOUTHERN ALLEGHANY COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3622 8147 3633 8150 3639 8104 3637 8103
      3637 8098 3640 8096 3642 8082 3617 8080
TIME...MOT...LOC 1938Z 271DEG 39KT 3628 8142

$$

NCC009-171-193-197-092015-
/O.CON.KRNK.SV.W.0057.000000T0000Z-110409T2015Z/
ASHE NC-YADKIN NC-SURRY NC-WILKES NC-
337 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN WILKES...SOUTHWESTERN SURRY...WESTERN YADKIN AND
SOUTHEASTERN ASHE COUNTIES...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CASCADE FALLS...OR NEAR DEEP GAP...MOVING EAST AT 45
MPH.

LOCATIONS IMPACTED INCLUDE...
  SUMMIT...
  WILBAR...
  HALLS MILLS...
  HAYS...
  DOCKERY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3622 8147 3633 8150 3639 8104 3637 8103
      3637 8098 3640 8096 3642 8082 3617 8080
TIME...MOT...LOC 1938Z 271DEG 39KT 3628 8142

$$

DS
711 
WWUS51 KRNK 091958
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT SAT APR 9 2011

NCC009-092008-
/O.CAN.KRNK.SV.W.0057.000000T0000Z-110409T2015Z/
ASHE NC-
358 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3624 8118 3629 8117 3632 8099 3633 8082
      3617 8080
TIME...MOT...LOC 1958Z 275DEG 41KT 3624 8109

$$

NCC171-193-197-092015-
/O.CON.KRNK.SV.W.0057.000000T0000Z-110409T2015Z/
YADKIN NC-SURRY NC-WILKES NC-
358 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EASTERN WILKES...SOUTHWESTERN SURRY AND WESTERN YADKIN
COUNTIES...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAYS...OR NEAR NORTH
WILKESBORO...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAYS...
  ROARING RIVER...
  RONDA...
  JONESVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3624 8118 3629 8117 3632 8099 3633 8082
      3617 8080
TIME...MOT...LOC 1958Z 275DEG 41KT 3624 8109

$$

DS
352 
WWUS51 KRNK 092011
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT SAT APR 9 2011

NCC171-193-197-092022-
/O.EXP.KRNK.SV.W.0057.000000T0000Z-110409T2015Z/
YADKIN NC-SURRY NC-WILKES NC-
411 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILKES...SOUTHWESTERN
SURRY AND WESTERN YADKIN COUNTIES EXPIRES AT 415 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3624 8118 3629 8117 3632 8099 3633 8082
      3617 8080
TIME...MOT...LOC 2012Z 275DEG 41KT 3622 8089

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:16 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 9, 2:16 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT SAT APR 9 2011

.SYNOPSIS...
A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND
WILL REMAIN NEARLY STATIONARY INTO TONIGHT. THE FRONT WILL LIFT
BACK NORTH OF THE AREA SUNDAY AHEAD OF ANOTHER STRONG COLD FRONT
THAT WILL CROSS THE REGION LATE MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...AIRMASS HAS BECOME MODERATELY UNSTABLE IN THE WRN
MTNS AS EXPECTED. WE EXPECT DISCRETE CELLS...ALONG WITH MULTICELL
CLUSTERS OF STORMS. MAIN POTENTIAL IS LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE IN THE DISCRETE
CELLS...SO THE SEVERE TSTM WATCH WAS UPGRADED TO A TORNADO WATCH.
STRATUS FIELD STILL COVERS MOST OF THE EASTERN CWA. HAVE UPDATED
TO LOWER TEMPS SOME MORE IN THE PIEDMONT AREAS...AND ADD SEVERE
WORDING TO TSTMS IN THE WRN MTNS.

AS OF 1000 AM...
VISIBLE SATELLITE SHOWS A SHARP CONTRAST ACROSS THE CWA...WITH
LOW...THICK STRATUS ALONG AND EAST OF THE BLUE RIDGE...AND PLENTY
OF SUN IN MUCH OF THE MTNS. WITH LOW LEVEL FLOW VEERING FROM NE TO
SE THROUGH THE DAY...I EXPECT THE STRATUS TO HANG IN TOUGH ALONG
AND EAST OF THE BLUE RIDGE...WHILE LOCATIONS NEAR...BUT WEST OF
THE BLUE RIDGE IN STRATUS NOW...WILL LIKELY GET SOME SUN THIS
AFTERNOON. OF COURSE...FURTHER WEST WILL HAVE AT LEAST PARTIAL
SUNSHINE...AND WILL BECOME UNSTABLE. I HAVE EDGED THE COVERAGE OF
TSTMS THIS AFTERNOON A LITTLE FURTHER EAST SINCE THERE IS MORE SUN
IN WESTERN SECTIONS OF THE NEW RIVER VALLEY. I INCREASED CLOUD
COVER EAST OF THE BLUE RIDGE...AND HAVE LOWER HIGH TEMPS-
ESPECIALLY ACROSS THE NW NC PIEDMONT WHERE THEY WILL LIKELY NOT
GET OUT OF THE 50S.

PREVIOUS DISCUSSION...
AT 08Z/4AM SURFACE FRONT EXTENDED FROM GREENBRIER COUNTY WEST
VIRGINIA THROUGH WILKES COUNTY NORTH CAROLINA...DEPICTED WELL ON
MSAS BY THE TIGHT GRADIENT OF LIFTED INDEX VALUES. ON THE COOL
SIDE OF THE FRONT STRATUS AND FOG HAVE FORMED. EXPECT THE FOG TO
LIFT IN THE MORNING BUT MUCH OF THE ARA IN THE WEDGE SHOULD BE
CLOUDY TODAY.

EXPECTING THE CLUSTER OF THUNDERSTORMS IN NORTHEAST MISSOURI TO
TRACK INTO THE OHIO VALLEY THIS MORNING AND ALONG THE FRONT THIS
AFTERNOON. MODELS BRING THE MCV ASSOCIATED WITH THESE STORMS
ACROSS THE SOUTHWEST COUNTIES OF THE FORECAST AREA BETWEEN
18Z/2PM AND 00Z/8PM. EXPECT A WEST OR NORTHWEST STORM MOTION TO
AGAIN TRACK THE STORMS INTO THE COOL SIDE OF THE FRONT.

HIGH TEMPERATURES SHOULD BE SIMILAR TO FRIDAY WITH MID TO UPPER
50S DEEP IN THE COOL AIR TO MID TO UPPER 70S IN THE FAR SOUTHWEST.
BLENDED IN BIAS CORRECTED MET GUIDANCE IN FOR MAXIMUM TEMPERATURES
THIS AFTERNOON. LOWS TONIGHT WILL STAY IN THE 40S NORTHEAST TO THE
LOWER 60S SOUTHWEST. AGAIN USED THE MET GUIDANCE FOR MINIMUM
TEMPERATURES.

A STORM SURVEY IS PLANNED FOR TODAY FROM PULASKI TO DRAPER
VIRGINIA. ANOTHER SURVEY MAY BE CONDUCTED IN SOUTHERN MONROE
COUNTY WEST VIRGINIA.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE SHIFTS EASTWARD SUNDAY MORNING...BUT WILL START THE
DAY WITH A FEW LINGERING SHOWERS AS A WARM FRONT...EXTENDING FROM A
LOW PRESSURE SYSTEM PUSHING ACROSS THE NORTHERN PLAINS...MOVES
NORTHWARD ACROSS OUR AREA. SHOWERS WILL MOVE OUT OF THE AREA BY LATE
MORNING...WITH SKIES BECOMING PARTLY CLOUDY ACROSS OUR REGION.
SOUTHWESTERLY WINDS WILL BE DOMINANT ACROSS OUR AREA...USHERING IN
ALMOST SUMMER LIKE TEMPERATURES...WITH SUNDAY AFTERNOON HIGHS
REACHING THE UPPER 70S TO LOWER 80S ACROSS MUCH OF THE AREA.

THE WARM TREND WILL CONTINUE INTO MONDAY...HOWEVER WIND SPEEDS WILL
BE STRONGER AS THE PRESSURE GRADIENT ACROSS OUR AREA TIGHTENS. GUSTS
DURING THE AFTERNOON MAY REACH 30 MPH...ESPECIALLY ALONG AND WEST OF
THE BLUE RIDGE. THUNDERSTORM ACTIVITY WILL ALSO INCREASE DURING THE
AFTERNOON AS A STRONG COLD FRONT APPROACHES OUR REGION FROM THE
UPPER MIDWEST. ALTHOUGH THE STRONGEST ATMOSPHERIC INSTABILITY WILL
REMAIN FARTHER TO THE NORTH...THE COMBINATION OF VERY WARM AFTERNOON
TEMPERATURES AND RESPECTABLE INSTABILITY AHEAD OF THE FRONT WILL
STILL RESULT IN A FEW SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING...WITH LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED
TORNADOES POSSIBLE...IN ADDITION TO HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THE COLD FRONT CLEARS OUR AREA TO THE EAST SHORTLY AFTER MIDNIGHT ON
TUESDAY...WITH DRIER AIR MOVING INTO THE AREA. STILL EXPECT TO SEE
RESIDUAL SHOWER ACTIVITY CONTINUE THROUGH TUESDAY EVENING FOR
LOCATIONS WEST OF THE BLUE RIDGE...BUT AT LEAST WE CAN EXPECT THIS
RESIDUAL POST FRONTAL ACTIVITY TO FALL IN THE FORM OF RAIN AS
OPPOSED TO SNOW. HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA ON
WEDNESDAY...WHICH WILL KEEP OUR WEATHER DRY THROUGH THE END OF THE
WORKWEEK.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM
COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES
MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF
SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR
WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC
ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF
THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN
APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS
TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN
CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR
SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES
CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY
WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES
ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING
STILL MID-80S EAST AND NEAR 80 WEST.

AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM
THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR
MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES
THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS
TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
STRATUS PRODUCING IFR CIGS IS HANGING TOUGH EAST OF THE BLUE
RIDGE. THIS INCLUDESBCB...ROA...LYH AND DAN. THESE CIGS MAY
BRIEFLY RISE TO LOW END MVFR...BUT ARE EXPECTED TO DROP RIGHT BACK
DOWN AGAIN TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDS...MODERATE
CONFIDENCE OF VLIFR CONDS. FURTHER WEST...NEARLY FULL DAY HEATING
HAS PRODUCED MODERATELY UNSTABLE CONDS AND A TORNADO WATCH HAS
BEEN ISSUED IN EFFECT THRU 900 PM. BLF AND LWB WILL LIKELY SEE A
TSTM...AND HAVE A CHC FOR STRONG WINDS AND LARGE HAIL. BCB HAS A
LOW CHC OF SEEING A STRONG TSTM. I EXPECT LWB TO DROP DOWN TO
VLIFR IN FOG...BLF MAY NOT DROP TO IFR.

LOW CIGS/VSBYS WILL RISE THROUGH THE MORNING HOURS SUNDAY. I
EXPECT MOST SITES TO BECOME VFR AROUND OR SHORTLY AFTER 18Z/200
PM.

A STRONG COLD FRONT WILL APPROACH THE REGION LATE
MONDAY...BRINGING A CHC OF THUNDERSTORMS TO ALL AREAS. VFR THEN
RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY WITH UPSLOPE MVFR
CIGS AND A FEW -SHRA OVER SE WVA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...NF
LONG TERM...PC
AVIATION...AMS/JJ
Hazardous weather outlook, Apr 9, 4:30 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT SAT APR 9 2011

NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>045-101000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM THE SEVERE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ004>006-VAZ014-017>020-022>024-032>035-043>047-058-059-101000-
STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 9:31 AM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 AM EDT SAT APR 9 2011

VAZ011-013-014-091545-
GILES-PULASKI-MONTGOMERY-
INCLUDING THE CITIES OF...PEARISBURG...RADFORD...PULASKI...
BLACKSBURG
931 AM EDT SAT APR 9 2011

...PATCHY DENSE FOG THIS MORNING...
SATELLITE SHOWS WIDESPREAD FOG AND STRATUS ACROSS EASTERN SECTIONS
OF THE NEW RIVER VALLEY. THERE ARE LOCALLY DENSE PATCHES OF
FOG...WITH VISIBILITIES NEAR ZERO. THIS VERY DENSE FOG WILL LINGER
IN SOME LOCATIONS THROUGH 1100 AM. MOTORISTS THIS MORNING SHOULD
BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY.
Special weather statement, Apr 9, 9:35 AM EDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT SAT APR 9 2011

VAZ016-091545-
CARROLL-
INCLUDING THE CITY OF...GALAX
935 AM EDT SAT APR 9 2011

...DENSE FOG ALONG INTERSTATE 77 THIS MORNING...

LOCALLY VERY DENSE FOG HAS DEVELOPED ALONG INTERSTATE 77 IN
CARROLL COUNTY VA. VISIBILITIES IN SOME STRETCHES OF THE
INTERSTATE BETWEEN MILE MARKER 1 AND 7 ARE NEAR ZERO. THIS VERY
DENSE FOG MAY LAST INTO THE AFTERNOON. MOTORISTS ALONG INTERSTATE
77 IN CARROLL COUNTY SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN
VISIBILITY...AND SLOWER TRAFFIC.
Local storm report, Apr 9, 12:23 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     5 N ARARAT              36.67N 80.51W
04/08/2011                   CARROLL            VA   LAW ENFORCEMENT

            1 TREE DOWN ON KENO RD

1100 PM     HAIL             MEADOWS OF DAN          36.73N 80.42W
04/08/2011  E0.50 INCH       FLOYD              VA   PUBLIC

            COVERED THE GROUND

&&

JJACKSON
Special weather statement, Apr 9, 2:39 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT SAT APR 9 2011

VAZ016-092200-
CARROLL-
INCLUDING THE CITY OF...GALAX
239 PM EDT SAT APR 9 2011

...DENSE FOG ALONG INTERSTATE 77 THIS AFTERNOON...

LOCALLY VERY DENSE FOG REMAINS ALONG INTERSTATE 77 IN
CARROLL COUNTY VA. VISIBILITIES IN SOME STRETCHES OF THE
INTERSTATE BETWEEN MILE MARKER 1 AND 7 CONTINUE TO BE NEAR ZERO
AT TIMES. THIS VERY DENSE FOG WILL LAST THE REST OF THE
AFTERNOON. MOTORISTS ALONG INTERSTATE 77 IN CARROLL COUNTY SHOULD
BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY...AND SLOWER
TRAFFIC.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:29 PM EDTTornado WarningRNKRockingham, Stokes31 min
Apr 8, 8:30 PM EDTSevere Thunderstorm WarningRNKRockingham30 min
Apr 8, 9:00 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham41 min
Apr 8, 10:59 PM EDTSevere Thunderstorm WarningRNKStokes31 min
Apr 8, 11:24 PM EDTSpecial Weather StatementRNKRockingham36 min
Apr 8, 11:33 PM EDTSpecial Weather StatementRNKStokes27 min
Apr 8, 11:58 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes32 min
Apr 9, 12:13 AM EDTSpecial Weather StatementRNKStokes17 min
Apr 9, 12:27 AM EDTSevere Thunderstorm WarningRNKAlleghany, Surry48 min
Apr 9, 12:56 AM EDTTornado WarningRNKAlleghany, Surry34 min
Apr 9, 1:18 AM EDTSpecial Weather StatementRNKSurry57 min
Apr 9, 1:26 AM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin35 min
Apr 9, 1:28 AM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin35 min
Apr 9, 1:46 AM EDTSpecial Weather StatementRNKAshe59 min
Apr 9, 2:34 AM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe41 min
Apr 9, 2:53 PM EDTSevere Thunderstorm WarningRNKAshe, Surry, Watauga, Wilkes, Yadkin67 min
Apr 9, 3:27 PM EDTTornado WarningRNKAlleghany, Ashe33 min
Apr 9, 3:47 PM EDTSevere Thunderstorm WarningRNKAlleghany, Stokes, Surry58 min
Apr 9, 5:01 PM EDTSpecial Weather StatementRNKAshe29 min
Apr 9, 5:11 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Wilkes49 min
Apr 9, 5:36 PM EDTSpecial Weather StatementRNKRockingham24 min
Apr 9, 5:59 PM EDTSpecial Weather StatementRNKYadkin31 min
Apr 9, 6:17 PM EDTSpecial Weather StatementRNKCaswell43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.